T Nation

Transdermals for Trt


#1

Started trt a month ago with the patch. A week into it I felt great but that was short lived. Had labs drawn a month later and my t level had gone from 270 to 220. Anyone else have this experience? Started the gel this week. Lets see what happens. Endo is reluctant to begin injections but looks like that is where Im headed.


#2

There are two common ways that your T levels could go down given what you've said so far. The first is that the exogenous testosterone you are taking has finally shut down your natural production and now the T you're getting from the transdermal isn't enough to make up the difference. The other problem is that as your T goes up, your body starts pumping out more aromatase and that is converting your T to E so you're losing it that way. If the Endo isn't managing your E2 levels right along with your T levels, then he's only doing half the job he should be doing.


#3

I started on testim gel 1 (5mg?)a day, when test levels were 190. After 60 days, bloodwork indicated total t at 94. totally in line with what happydog said, it was just enough to shut down my own production. I am now on 100mg a week injected into my muscles 2x a week with 50mg.
When I first started I was injecting 50 ML 2x a week, but little did I know that the suspension of test cypionate was 200mg/ml so I was basically doubling my dose 50ML = 100MG of Test, so my blood work came back at a total T of 1200!!!!!

now I am back taking between 25-30ML 2X a week for the past 2 months and will have blood work done at the end of this month for follow up. all blood work was normal including hemocrit, lipids, PSA so I got lucky.
I will say, that I got "spoiled" on the higher dosages, strength and size wise I put on 12lbs in about 6 weeks.

After reading a lot on this site, I got some research liquidex and try to take 1ml week split evenly. I think I went too low at one point(no lab work to verify) but libido in the dumps and achy joints when I was doing 1ml every other day. Much better now, but also have testicular shrinkage majorly, which is a side effect.
I am only 40 and not taking any HCG, will address with Doc next follow up. I am in the Navy and they don't want to hear it so going out in town and paying out of pocket for office visits, meds are covered.

once you get over the squeamishness of injections, I totally think it is the way to go. Some have posted here about non-gel responders. I think I would fall into that category.
good luck~!


#4

An old story and no mystery.

Some absorb well for a short time, skin changes then it does not work any more.

Some never absorb. Those who have hypothyroidism, perhaps undiagnosed, are famous for not absorbing T transdermals, probably all steroids such as pregnenolone and DHEA. One needs to consider non absorption as a symptom of hypothyroidism. So a thyroid panel would then be appropriate.

If one's LH/FSH levels were low before TRT and one turns to have low TSH and low T4/T3, then panhypopituitarism needs to be considered*. One can then check for damage to the pituitary or a growth/tumor. A growth affecting the pituitary gland can also interfere with the optic nerves that pass right by. Visual field disturbances are symptoms of such growths and hypogonadism.

  • then a full workup can be done looking at IGF-1 and other pituitary regulated hormones. Prolactin levels can be elevated or high from tumors/growths. Prolactin levels can indicate a tumor and prolactin levels can suppress the HPTA and be a root cause of hypogonadism. If TRT restores T levels to high-normal and E levels are optimal, elevated prolactin can block sexual desire and erections. Gyno problems with lower E levels strongly suggests that prolactin is a player.

It always needs to be pointed out that hypogonadism and hypothyroidism have many symptoms in common. Thyroid problems are famously under diagnosed. Many guys have both problems. When guys do not respond to TRT and E2 levels are good or managed, thyroid problems must be considered.

Treatment failures can be from thyroid or prolactin problems. Mental/mood issues can result from low pregnenolone levels from HPTA shutdown when hCG is not used. This will not be universal and the symptoms can be non specific.

Most docs do not understand the non absorption issues as the their education via drug reps does not discuss therapy failures. They will cluelessly keep increasing the transdermal dose.

There is big money to be made getting doctors to prescribe big pharma testosterone gels. There is no money to be made in selling injectable testosterone. So reps never tell doctors how T should be injected and many still look at very very old data and prescribe 200mg every two weeks, often injected in their office.